Skip

need an immediate fix for oral dermatitis redness
November 18, 2011 2:27 PM   Subscribe

Relief for peri-oral dermatitis redness, while I wait for my appointment with the dermatologist? Is putting vinegar on it a really bad idea?

After several failed prescription and OTC ointment and lotion attempts (all given to me/prescribed by a dermatologist), I made another appointment for next week to (hopefully) get antibiotics to treat this for good. However, I have several social engagements that I would like to partake in this weekend and next week without walking around with a red rash on my face.

I've done some internet research, and a few sources recommend putting apple cider vinegar on the rash as a way to treat oral dermatitis. Has anyone done this? Is this going to make my skin even redder and angrier at first, and if yes, will it calm down by tomorrow night if I put it on tonight? I also read that coconut oil helps. Does it? Does it calm skin down in ~1 day?

I understand that even the antibiotics take as long as a few weeks to start working, so anything I can do to minimize the rash at first (even if it's not by tomorrow), after I start the antibiotics? The doctor gave me really gentle cleanser and lotion to use, but that doesn't help the rash go away. I somehow trust MeFi internet strangers more than random forum internet strangers, so give me your advice based on previous experience, please.

I know that steroidal creams work immediately, but then make the rash worse when you stop using them (I was originally self-medicating with that before I realized this isn't going away and I need to get myself to a doctor) - should I just use it anyway until I get the antibiotics, or is that a really bad idea?

I should probably not be so vain, but it's getting worse every day. It was sort of tolerable before (though still red and angry), but today it's finally reached the point where I am actually really embarrassed of my face. And people are staring.
posted by never.was.and.never.will.be. to Health & Fitness (10 answers total) 1 user marked this as a favorite
 
Vinegar will act as an astringent and an irritant. I wouldn't use it.

If you've seen your dermatologist twice, and neither of his/her treatments helped, get a second opinion (i.e. find another one).
posted by clarknova at 2:48 PM on November 18, 2011 [1 favorite]


If understand correctly, your derm started with gentle remedies that work for some people and now that those have failed, he's willing to use the big guns.

If that is the case, I would urge you to leave this red angry rash almost entirely alone until you go to the next treatment step. If you can't leave it entirely alone (and I feel your anguish!), is makeup out of the question? Maybe some minerals powder?
posted by Lesser Shrew at 2:55 PM on November 18, 2011


The worst time to be doing skin treatment experiments is right before a social engagement. I don't think steroid creams are usually recommended, either. People have a tendency to keep piling one thing on top of another in these situations, any usually end up making their skin worse. Stress may also be a key factor in your dermatitis, so maybe consider that.

Pharmacists can be a useful source of (free) advice about this sort of thing. But there's unlikely to be anything you can do that will have much of a positive effect in a day or two, other than resisting the temptation to mess with it, trying to relax, and eating and drinking well.

Take comfort in the thought that although this looks terrible to you, it's almost certainly barely noticeable to anyone else.
posted by le morte de bea arthur at 2:56 PM on November 18, 2011


I know make up is not recommended when you have this, but I think that's a longer term issue. I think using concealer or foundation once or twice between now and your next appointment is not going to make all that much difference.
posted by lollusc at 5:32 PM on November 18, 2011


It's so red and bumpy, make-up doesn't cover it.

Take comfort in the thought that although this looks terrible to you, it's almost certainly barely noticeable to anyone else.

I took comfort in this for the last few weeks, but now it's definitely noticeable. AHHH!

If you've seen your dermatologist twice, and neither of his/her treatments helped, get a second opinion

The dermatologist didn't want to put me on antibiotics for weeks (I agreed) when there was a chance that other treatments would help.
posted by never.was.and.never.will.be. at 5:36 PM on November 18, 2011


I've found that topically applying Celadrin at night helps reduce the redness, flaking, and inflammation a lot. I just open a capsule and apply the oil directly to the affected areas. I've heard similar feedback from friends who have used it to control eczema, etc.
posted by tanuki.gao at 6:55 PM on November 18, 2011


Sorry to hear you're uncomfortable. Both the NIH and the Mayo Clinic suggest that perioral dermatitis is caused by topical steroids and other products eg makeup, moisturizers, etc, so application of anything might best be avoided.
posted by lulu68 at 6:55 PM on November 18, 2011


If I were going to put anything on it, I would probably try aloe vera. But I think that would be more for comfort issues than appearance.

Once, when I was young and foolish, I got a pretty bad red spot under my eye from trying to scrub off waterproof eyeliner I'd used. Without makeup remover. I just told everyone I'd had an allergic reaction to some makeup.
posted by IndigoRain at 6:26 AM on November 19, 2011


I have had peri-oral dermatitis. It sucks, I know. My derm gave me a sample of antibiotic foam stuff and some stuff for regular acne. I wish I could remember what they were! I kept gently washing my face with purpose and used the medicine at night. It took about a month to go away, unfortunately. From what I have read with or without treatment it can take months to go away, again, unfortunately. A powder type makeup was the only thing that covered it well. The cause for me(this sounds gross) was being sloppy with toothpaste. I cannot get it on my face AT ALL or it will come back.
posted by shmurley at 8:39 AM on November 19, 2011


Yeah, toothpaste seems to aggravate my skin too. I have had some luck with applying oatmeal as a mask whenever my skin is inflamed, so you might want to give that a go.
posted by emeiji at 3:30 PM on November 19, 2011


« Older What are the most compelling o...   |  Playing music at a party - sho... Newer »
This thread is closed to new comments.


Post